The U.S. Food and Drug Administration (FDA) has issued a Class I recall for Baxter Healthcare Corporation’s Volara system with in-line ventilator adapter and Volara patient circuit kit systems. These devices, the June 23 recall notice states, can cause serious respiratory injury or death.
The Volara systems were designed to offer assistance to clear mucus from the airways, expand users’ lungs, or treat and prevent a partially-collapsed lung. Unlike traditional ventilators, the Volara systems were designed to be used in users’ homes instead of medical settings.
According to the FDA, Baxter Healthcare Corporation and its subsidiary Hill-Rom Holdings Inc. recalled the Volara systems after discovering that the in-line ventilator adaptor prevented some patients from getting a sufficient amount of oxygen. Consequently, the Volara systems could cause a number of serious side effects including:
- Choking on airway secretions such as mucus
- Pneumonia infection of the lungs potentially leading to respiratory failure
- Lack of oxygen flow to the brain (hypoxia) leading to brain injury
The FDA states that the risk of more serious injuries and death is elevated in home settings where caregivers are inadequately prepared to deal with complications arising from the use of the Volara systems. At the time the recall was issued, there had been two deaths associated with the Volara systems.
The specific systems being recalled are the Volara system with in-line ventilator adaptor and Volara patient circuit kit, also known as the OPTIMUS Handset 2 and OPTIMUS OLE AC Patient Circuit Kit respectively, model numbers PVLIHCBA, M08594, and M08594A. The recall affects 268 devices in the U.S. that were distributed between May 28, 2020, and April 19, 2022.
For those caregivers who use Volara systems, the FDA listed some signs to be aware of that may indicate that the systems may be faulty. Most of the symptoms are traditional signs of respiratory distress including:
- Blue coloration near the mouth, lips, or fingernails
- Drop in oxygen saturation levels
- Increased breathing rate
- Loss of alertness
If any of these symptoms appear in a patient, caregivers are advised to immediately stop using the Volara device and seek medical attention if the signs of respiratory distress continue.